MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 STRAIGHT SHELL IMPACTOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. R3 STRAIGHT SHELL IMPACTOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 71364450
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: case-(b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alter the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a thr surgery, the r3 straight shell impactor was not secure but was able to attempt to impact cup into acetabulum.It was broken at threaded part.The procedure was resumed, using an equivalent s+n back-up device.No delay was reported.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
B5: describe the event or problem h6: health effect - impact code.
 
Event or Problem Description
It was reported that during a thr surgery, the r3 straight shell impactor was not secure but was able to attempt to impact cup into acetabulum.The distal threaded portion of the impactor was broken.The procedure was resumed, after a non-significant delay, using an equivalent s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was previously identified, and escalated actions were evaluated.However, no further actions were implemented since it has been concluded that there is a potential breakage if used after the expected lifetime or excessive force is applied as this device is a reusable instrument and it is expected to wear over time.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).Device returned and evaluated.The fields d4, d9, e1, e2, e3, g4, h3, h4, h6, h8 and h11 have been updated.H3, h6: results of investigation: the associated device was returned and evaluated.The visual inspection revealed that the device is worn from use.The distal tip is fractured off and was not returned.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was previously identified, and escalated actions were evaluated.However, no further actions were implemented since it has been concluded that there is a potential breakage if used after the expected lifetime or excessive force is applied as this device is a reusable instrument and it is expected to wear over time.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
R3 STRAIGHT SHELL IMPACTOR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23693425
Report Number1020279-2025-01976
Device Sequence Number9193620
Product Code LXH
UDI-Device Identifier03596010607034
UDI-Public3596010607034
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71364450
Device Lot Number18HSA0002
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2025
Supplement Date Received by Manufacturer12/01/2025
01/07/2026
04/17/2026
Initial Report FDA Received Date12/02/2025
Supplement Report FDA Received Date12/05/2025
01/08/2026
04/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/03/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown